Johnson & Johnson subsidiary Janssen Pharmaceuticals, Inc., maker of the drug risperidone (Risperdal), which has been linked to male breast development, faces a new lawsuit in a New York District Court alleging that Risperdal caused a 21 year old man to undergo multiple surgeries that resulted in severe pain, injury and emotional suffering.
Shaquil Bird says he took Risperdal from 2001 to 2008 for mental health issues and subsequently developed breasts that began lactating. He is seeking compensation for medical care and other losses and claims that Janssen knew Risperdal could produce serious adverse side effects including gynecomastia (the growth of male breasts) yet purposefully concealed this knowledge from the public.
Bird's suit is similar to hundreds filed against J&J/Janssen across the United States. The largest concentration of cases is in the Philadelphia Court of Common Pleas, where 662 Risperdal gynecomastia lawsuits have been filed. Cases have also been consolidated as part of multi-county litigation (MCL) in the New Jersey court system, and a case was also filed this year in California.
Some plaintiffs allege developing breasts as large as a 38D cup size after using Risperdal, and like Byrd, many require a mastectomy (breast removal surgery). In addition to the physical pain and suffering brought about by gynecomastia and related medical intervention, young male plaintiffs with the disorder say they have suffered psychological trauma and a diminishment in their quality of life.
Study Links Risperdal to Gynecomastia
Plaintiffs and their attorneys allege that J&J hid the fact that Risperdal could raise hormone levels in males and prompt breast development, but the pharmaceutical maker has countered that breast development among pubescent males is normal and unrelated to Risperdal use.
A study presented in March at the American Association for Geriatric Psychiatry (AAGP) 2014 Annual Meeting, however, showed that males who used Risperdal had a 69% higher risk of developing gynecomastia than nonusers.
Study lead author Dr. Mahyar Etminan of the University of British Columbia told Medscape Medial News, “We do know that [antipsychotic] drugs in general can cause gynecomastia because of the way they change the hormones in the body. But we weren't really sure whether Risperdal does it more than the others.”
The researchers found a trend for a higher risk for gynecomastia among users of risperidone and paliperidone (Invega, also made by Janssen) compared to users of similar antipsychotics olanzapine and quetiapine.
“If everything is the same in terms of efficacy in these antipsychotics, especially for younger men who may have more problems with this psychologically, then I think it may be better to choose something other than risperidone,” said Dr. Etminan.
There are no comments for this post. Be the first and Add your Comment below.
Leave a Comment